Most people who struggle to keep their eyes open put their tiredness down to stress, a busy lifestyle and even getting older, but you might want to consider the effect some of your prescription (and over the counter) medications could be having on your ability to stay awake.
You might be getting the right amount of sleep, but find yourself yawning throughout the day. If you are taking any one of the following medications, it could be to blame. Here are some of the typical offenders that cause sleepiness.
You might suffer from allergies, but antihistamines can also make you drowsy.
Histamine is said to be a natural chemical in your body that performs multiple functions, including your response to allergies. It’s what causes that stuffy nose, itchy or watery eyes, and rash on your skin.
While antihistamines can alleviate the symptoms, one of the side effects is drowsiness. Benadryl and Chlor-Trimeton cause drowsiness. They can also cause dry mouth, a feeling of dizzyness, blurred vision, nausea and restlessness. While Clarinex ans Zyrtec are said to produce fewer side effects. It’s true that even those antihistamines marked ‘non-drowsy’ still have the potential to make you feel sleepy.
If you want to skip the tiredness, it might be worthwhile talking with your doctor about alternative treatments, such allergy shots.
Blood pressure pills
This includes both alpha blockers and beta blockers. All blood pressure medication is used to lower the pressure inside your blood vessels, which means your heart doesn’t have to work as hard to move blood around your body.
The way your blood pressure meds can be causing your fatigue is because they can slow down the pumping action of your heart as well as depress your entire central nervous system. They inhibit the production of adrenaline, and this hormone causes your heart to beat rapidly. When it slows your heart rate it lowers your blood pressure, but when you have less adrenaline you can also feel like you have zero energy.
You should talk with your doctor about switching the type of blood pressure pills you are on. Some reports have also found including an omega-3 fish oil supplement can help lower your blood pressure (though don’t stop taking your prescribed medication without talking to a professional).
Designed to keep your cholesterol levels in check, statins are often prescribed. While they might help your body reduce the amount of plaque or build up from cholesterol in your arteries, which is great for reducing your risk of heart attack or stroke, one of the downsides of taking statins is they have been found to increase your level of fatigue and tiredness.
A 2012 study found that people taking statins recorded lower energy levels than those who were given a placebo. Further, the greater the dose of your cholesterol tablets, the greater the tiredness you experienced.
The same study found that women in particular were at greatest risk of fatigue from taking their cholesterol tablets.
As you all know, fatigue isn’t the only side effect you can suffer as a result of taking statins. Digestive problems, muscle pain and damage, liver damage and memory loss or confusion are all common side effects.
It goes without saying that if your doctor prescribes you medication to lower your cholesterol or reduce your risk of heart attack, talk to them about how you can expect to feel.
Acid reflux or heartburn medication
Commonly called proton pump inhibitors, this medication is used to treat gastroesophageal relux disease (GERD) and other such disorders. You might know the medication as Nexium, Prevacid and Prilosec and some of this medication is available over the counter.
GERD occurs when stomach acide moves up into the oesophagus. The acid can irritate the lining of the oesophagus and cause a feeling of heartburn. The condition can affect your sleep because you might find you delay bedtime until the symptoms have passed. You might be given medication to deal with the symptoms.
However, this medication can lower the level of magnesium in your system, and this in turn can cause a loss of appetite, fatigue and weakness.
Your health care professional might want to determine your magnesium levels before giving you such medication, and they might also recommend weaning yourself off the medication because if you stop suddenly you risk the GERD making a return and the symptoms could be worse than what you experienced before.
You might want to talk to your doctor about alternative medications and/or therapies if you find this acid reflux and heartburn medication is making you drowsy.